Pennsylvania, 2013Damaging Winds in Pennsylvania, September 12, 2013
September 12, 2013 · NWS PBZ · 16 events in 7 counties and zones
A line of severe thunderstorms developed across western Pennsylvania ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $296,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed across western Pennsylvania ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 12, 8:36 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 12, 8:36 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
936 AM EDT THU SEP 12 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP WARMTH AND HUMIDITY FROM THE UPPER
OHIO VALLEY REGION TODAY AND PROVIDE MORE SHOWERS AND STORMS. MUCH
COOLER WEATHER IS IN STORE FRIDAY AND SATURDAY BEFORE TEMPERATURES
REBOUND TO NORMAL LEVELS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST TO ACCOUNT FOR LATEST TIMING ON PCPN ASSOCIATED
WITH THE FIRST COLD FRONT. LATEST DAY1 CONVECTIVE OUTLOOK BROUGHT
SLIGHT RISK FARTHER SW INTO NWRN WV. WITH THE AMOUNT OF STRATUS
IN A RICH ATMS...DUE NOT FORESEE WIDESPREAD SVR WX. ISOLD SVR WX
APPEARS TO BE A STRETCH TOO GIVEN HOW WEAK EFFECTIVE SHEAR IS
PROGGED. MEAN CLOUD LAYER IS 20KTS ALLOWING STORMS TO MOVE AT A
GOOD CLIP SO ANY FLOODING WILL BE LOCALIZED...BUT PROB IN THAT IS
LOW AS WELL. PREVIOUS DISCUSSION FOLLOWS:
TWO FRONTS TO KEEP AN EYE ON TODAY. THE FIRST WILL MOVE THROUGH
THIS MORNING AND THE SECOND LATE THIS AFTERNOON. ACTIVITY WILL
DEVELOP BETWEEN THE BOUNDARIES AND MOVE EASTWARD AS THE DAY
PROGRESSES. ACTIVITY TO THE WEST IS STRETCHING OUT ON THE NORTHERN
SIDE OF FRONT #1. THE ACTIVITY SHOULD BLOSSOM AFTER SUNRISE AND
BEGIN TO OVERSPREAD THE NORTH BETWEEN 14 AND 16Z. SHOWERS AND
STORMS WILL DRIFT SOUTHWARD THROUGH THE AFTERNOON.
STILL HAVE QUESTIONS ON STRENGTH OF THE ACTIVITY. ATMOSPHERE WILL
BE PLENTY UNSTABLE...PARTICULARLY ACROSS THE SOUTH WITH HIGH CAPES
AND LOW LI'S. FORECAST SOUNDINGS ARE NOT OVERLY IMPRESSIVE WITH
K-INDEX VALUES IN THE LOW 30S AND MDPI/WINDEX AROUND .50/30-35.
TIMING WILL HINDER DEVELOPMENT AS INITIALLY CONVECTIVE TEMPS ARE
IN THE LOWER TO MID 80S. CONVECTIVE TEMPS DO COME DOWN TO
REASONABLE VALUES BY LATE MORNING...BUT BY THEN THERE WILL ALREADY
BE ACTIVITY ON GOING AND PLENTY OF CLOUD COVER. AT THIS
TIME...THINK THE BEST WAY TO HANDLE WILL BE CAT SHOWER/CHC STORMS.
THE VERY UNSTABLE AIR WILL BE FORCED SOUTHWARD WITH THE FIRST
FRONT DURING THE AFTERNOON. BECAUSE OF THIS WOULD THINK THAT THE
BEST AREA FOR STRONG/SEVERE ACTIVITY WOULD BE ACROSS THE SOUTHERN
HALF OF THE AREA IN THE LATE MORNING/AFTERNOON. ALSO HAVE A
FEELING THAT HEAVY RAIN COULD BE A GREATER THREAT AS MOISTURE
CONVERGENCE INCREASES IN THE SOUTH AND PWATS JUMP UP TO AROUND 1.8
INCHES. SPC HAS KEPT THE AREA IN A GENERAL THUNDERSTORM...KEEPING
THE SLIGHT RISK AREA TO OUR EAST.
CLOUD COVER WILL BE IMPORTANT ONCE AGAIN. SOME DRIER AIR HAS
SETTLED IN OVER THE OHIO VALLEY WHICH COULD ALLOW FOR SUNSHINE IN
THE MORNING. WILL NEED TO KEEP CLOSE WATCH ON AMOUNT OF SUN BEFORE
THE ACTIVITY REACHES THE AREA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
FRONT WILL CLEAR THE AREA BY 00Z...WITH SOME LINGERING SHOWERS
POSSIBLE ACROSS THE SOUTHEAST. DRY AIR WILL MOVE SOUTHWARD IN THE
NW FLOW. MAIN TROUGH SWINGS THROUGH LATE TONIGHT WITH STRONG CAA.
STRATOCU IS LIKELY TO COVER THE AREA LATE TONIGHT WITH THE COLDER
AIR.
TROUGH WILL REMAIN OVER THE REGION THROUGH MUCH OF FRIDAY WITH
ANOTHER STRONG UPPER LEVEL WAVE MOVING SOUTHWARD ON THE WESTERN
EDGE. WITH NW FLOW ACROSS THE LAKES...AND CAA CONTINUING...
ISO/SCT SHOWERS COULD DEVELOP FRIDAY. BEST AREA FOR SHOWER
DEVELOPMENT WOULD BE ACROSS THE NORTHERN HALF.
TROUGH WILL SWING EASTWARD FRIDAY NIGHT PULLING THE COLDEST AIR
OVER THE UPPER OHIO VALLEY. EXPECT CLOUDS TO HOLD ON MOST OF
FRIDAY NIGHT...WITH WELL BELOW NORMAL TEMPS.
RISING HEIGHTS AND SURFACE HIGH WILL ALLOW FOR A COOL AND
COMFORTABLE SAT. HAVE LOWERED HIGHS ON SAT IN ACCORDANCE WITH
LATEST MODEL DATA SHOWING 85H TEMPS AROUND +4. FORECAST SHOWING A
MIXING LAYER UP TO AROUND 4000FT WHICH SHOULD ALLOW THE COLDER AIR
TO MIX DOWN. DID NOT WANT TO GO TO LOW...AS STILL DEALING WITH AN
EARLY SEPTEMBER SUN.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE POSITION OF HIGH PRESSURE COME DAWN SUN MRNG WILL NOT BE
IDEAL FOR RADIATIONAL COOLING...BUT IT WILL BE A CHILLY NIGHT. 40S
WILL BE COMMON FOR MINIMUM TEMPS WITH UPR 30S ACR DEEPER MTN
VALLEYS AND N OF I-80. RETURN FLOW USHERS IN WARMER WEATHER
SUNDAY INTO EARLY NEXT WEEK. THE ONE WEATHER SYSTEM TO SPEAK OF IS
A MOISTURE STARVED COLD FRONT CROSSING SUN NGT INTO MON. ELECTED
TO CONTINUE NO POPS FOR THIS BOUNDARY AS IT TRAVERSES.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CONDS IN BR/PTCHY STRATOCU WL INCR TO VFR THIS MRNG. A
STG CDFNT WL MOVE ACRS THE RGN THIS AFTN WITH A ROUND OF MVFR SHWRS
AND PSBL TSTMS. INCLUDED VCTS FOR SITES S OF I 80 WHERE THE BEST
INSTBY IS PROGGED...ALTHOUGH STILL MENTIONED MVFR SHWRS N OF I 80.
EXP A WSHFT TO THE NW AFT FROPA. THE FNT SHOULD EXIT THE RGN ERLY
THIS EVE WITH SCT-BKN STRATOCU DVLPG OVRNGT.
.OUTLOOK.../FRIDAY THROUGH MONDAY/...
RSTRNS ARE PSBL FRI IN SCT SHWRS AS AN UPR TROF MOVES ACRS THE
GT LKS...OTRW VFR CONDS EXP THRU THE PD.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
SYNOPSIS...98
NEAR TERM...98/22
SHORT TERM...22
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Sep 12, 9:53 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT THU SEP 12 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-131500-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1053 AM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 12, 7:38 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 AM EDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 ESE BETHLEHEM 40.04N 80.67W
09/11/2013 OHIO WV DEPT OF HIGHWAYS
TREES DOWN ON EAST COVE AVENUE
0659 PM TSTM WND DMG 4 ESE WEST LIBERTY 40.16N 80.53W
09/11/2013 OHIO WV DEPT OF HIGHWAYS
TREES DOWN ON CASTLEMAN RUN ROAD
&&
EVENT NUMBER PBZ1302749
EVENT NUMBER PBZ1302750
98Thunderstorm Wind, Beaver
- When
- September 12, 10:25 AM EST
- Where
- Beaver County, 0.69 mi S of Baden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -80.220
Emergency management reported a tree down on a garage.
Thunderstorm Wind, Beaver
- When
- September 12, 10:25 AM EST
- Where
- Beaver County, 0.87 mi SE of Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.640, -80.490
Emergency management reported a tree down.
Thunderstorm Wind, Allegheny
- When
- September 12, 10:38 AM EST
- Where
- Allegheny County, 0.69 mi S of Ben Avon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.490, -80.050
Emergency management reported numerous trees down.
Thunderstorm Wind, Allegheny
- When
- September 12, 10:50 AM EST
- Where
- Allegheny County, 2.1 mi E of Ingomar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -80.030
A trained spotter reported numerous trees and power lines down.
Thunderstorm Wind, Butler
- When
- September 12, 10:51 AM EST
- Where
- Butler County, 2.14 mi SSW of Lardintown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.670, -79.830
Trees were reported down along Saxonburg BLVD and Anderson Road.
Thunderstorm Wind, Allegheny
- When
- September 12, 10:59 AM EST
- Where
- Allegheny County, Indianola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.570, -79.850
The public reported trees down.
Thunderstorm Wind, Butler
- When
- September 12, 11:00 AM EST
- Where
- Butler County, 0.87 mi NW of Sarver
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 40.740, -79.740
The public reported 6 inch diameter limbs down on Heck Road.
Thunderstorm Wind, Allegheny
- When
- September 12, 11:05 AM EST
- Where
- Allegheny County, 0.69 mi S of Unity Center
- Measured
- 25 kt (29 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -79.750
Emergency management reported a tree down.
Thunderstorm Wind, Allegheny
- When
- September 12, 11:06 AM EST
- Where
- Allegheny County, Plum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -79.730
Emergency management reported a tree down.
Thunderstorm Wind, Westmoreland
- When
- September 12, 11:08 AM EST
- Where
- Westmoreland County, 1.38 mi S of Shearersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.600, -79.650
The public reported trees down on White Cloud Road.
Thunderstorm Wind, Armstrong
- When
- September 12, 11:15 AM EST
- Where
- Armstrong County, 2.14 mi SSW of Christy Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -79.530
A trained spotter reported numerous large limbs down.
Thunderstorm Wind, Armstrong
- When
- September 12, 11:18 AM EST
- Where
- Armstrong County, 0.87 mi SW of Brickchurch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.690, -79.460
The 911 Call Center reported trees and power lines down along Garretts Run Road and Cherry Road.
Thunderstorm Wind, Indiana
- When
- September 12, 11:29 AM EST
- Where
- Indiana County, 0.69 mi S of Shelocta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 40.660, -79.300
The public reported trees down along Route 422. One tree was reported to have fallen on a house.
Thunderstorm Wind, Indiana
- When
- September 12, 11:38 AM EST
- Where
- Indiana County, 0.69 mi S of Plumville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.790, -79.180
The 911 Call Center reported trees down.
Thunderstorm Wind, Indiana
- When
- September 12, 11:40 AM EST
- Where
- Indiana County, 1.73 mi SW of Marion Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 40.750, -79.070
The 911 Call Center reported trees down along Route 119.
Thunderstorm Wind, Jefferson
- When
- September 12, 11:55 AM EST
- Where
- Jefferson County, Oliveburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.980, -79.030
The 911 Call Center reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
- Flash Flood in Maine, September 12, 2013$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473326, 473327, 473328, 473330, 473331, 473332, 473333, 473334, 473335, 473339, 473337, 473340, 473338, 473341, 473342, 473343.